Yes, some medications can affect the PSA. Finasteride (Proscar) and Dutasteride (Avodart), medications used to shrink the prostate in men with benign enlargement of the prostate, decrease the PSA up to 50%. This decrease in PSA occurs predictably no matter what your initial PSA is. Any sustained increases in PSA while you are taking Proscar or Avodart (provided that you are taking the Proscar or Avodart regularly) should be evaluated. The percentage of free PSA (the amount of free PSA/the amount of total PSA) is not significantly decreased by these medications and should remain stable while you are taking Proscar or Avodart. Other medications that can decrease the amount of testosterone produced by your testicles, such as ketoconazole, may decrease the PSA. Decreasing the amount of testosterone may cause both benign and cancerous prostate tissue to shrink. Testosterone is broken down in the body to a chemical, dihy-drotestosterone, which is responsible for the stimulation of prostate growth. Thus, the addition of testosterone may stimulate the growth of normal prostate cells and possibly prostate cancer cells. Because normal prostate cells produce PSA, it is not unreasonable to expect that an increase in the normal cells present in the prostate would lead to an increase in the PSA. Prostate cancer is composed of both hormone-sensitive and hormone-insensitive cells. The hormone-insensitive cells grow regardless of the availability of testosterone or its breakdown products, whereas the hormone-sensitive cells appear to be dependent on the male hormone for growth. Thus, the addition of testosterone may affect the growth of these hormone-sensitive cells. Testosterone therapy has not been shown to cause the development of prostate cancer.
Was this article helpful?